Codeine crisis – addicted to painkillers

Codeine craving – are you addicted to popping a pill?

It’s a silent addiction and easy to hide – who takes any notice of someone popping an over-the-counter codeine pill for a headache, bad back or knee injury?

We hear of celebrities such as Tiger Woods, or Ant McPartlin becoming addicted to painkillers such as morphine after surgery or injury.

However, what about Dave down the road who starts the day with coffee and two headache tablets?

What about Mary, who has to travel miles to a pharmacy that doesn’t know her, such is the need to have her little friends in her handbag?

Or Grainne, who takes two codeine/ibuprofen tablets before she goes out, thinking it will stave off the hangover.

Don’t forget student Rob, who slugs cough syrup straight from the bottle throughout the day.

The sale of over-the-counter (OTC) painkillers containing codeine has been restricted since 2009 due to concerns about their potential abuse.

For people taking large doses daily, the paracetamol and ibuprofen can cause long-term organ damage and even death.

What is Codeine?

Codeine is a fairly weak opioid painkiller  – similar in chemical structure to morphine, but with a fraction of its potency. It is used as a painkiller and can be obtained over the counter without a prescription.

 Some cough suppressant formulations may also contain codeine.

Who are these addicts?

Dependence on over-the-counter codeine has been growing rapidly in many countries. For example, the numbers seeking treatment in Australia have almost trebled in the past 10 years.

Young successful men and wealthy middle-aged women are more likely to become addicted.

Dr Suzanne Nielsen, an addictions expert and pharmacist,  had previously identified those most likely to be dependent on pharmaceutical opioids as older, wealthy women.

She says that patterns are changing and while older females have higher levels of dependency, there is a large increase in young men misusing codeine.

Daniel’s story

Daniel, aged 27, is one such addicted person. When the bar manager began suffering from a bad back, he started taking codeine-based painkillers.

Six months later, he’s still taking them – despite the warning on the packets that they should not be taken for more than three days.

“They’re a saviour in enabling me to get on with my job,” he explains. “I can be on my feet for 15 to 20 hours a day. The painkillers give me the peace of mind that I’ll be able to do so.”

He recognises he now has a problem: “I imagined that the amount of codeine in the tablets I buy in the chemist wouldn’t cause a problem, but I can’t function properly without them.

“I’m devoted to my job and don’t want to have to take any time off sick with a back problem. I feel that it’s not something I should have at my age.”

Rachel’s story

Stress is a big factor also, just ask Rachel, aged 33.  When she was 17, her mother, eager to end her daughter’s constant exam stress headaches, brought home a pack of painkillers containing paracetamol and codeine.

They worked instantly, but quickly turned into a daily habit – and Rachel discovered that unless she upped her dose, her headaches got worse and worse.

Most days, she would take two tablets – on bad days, it could be four or six. But neither she nor her parents realised there was anything wrong: “We didn’t see it as a big deal. It was like taking a cough sweet or something,” she says.

Soon, the once bright and athletic teen became too exhausted to do anything. Whenever Rachel stopped taking it, her withdrawal symptoms left her anxious, sick and drained – and, ironically, gave her more headaches.

She was 29 before she realised the drug might be the source of her problems. “My boyfriend had a headache and I said: ‘Oh, take a couple of my tablets.’

“He took some and was absolutely floored – he fell asleep and afterwards said: ‘How do you take these all the time? I feel terrible’.”

“He was groggy, not his normal self, and I thought: ‘I take these things every day and this is what it does to a grown man?'”

Rachel went to her GP and was horrified to be told she was addicted to the codeine: “I don’t smoke, don’t really drink, don’t agree with drugs at all – I just thought they were innocuous.”

Rachel was referred to an addiction treatment centre and is now in recovery.

Identify the Signs of Codeine Addiction

Codeine addiction can be difficult to detect. Many individuals start out using codeine under medical guidance and are unaware they are developing a substance dependence.

Risk of addiction to codeine increases with long-term usage. The course of a codeine addiction may vary from person to person, but there are a few key characteristics:

  • Tolerance
    Tolerance to the effects of codeine may occur relatively quickly after taking it, and can drive an individual to take ever-increasing doses.
  • Preoccupation with getting more codeine
    You may fixate on how you can obtain more of the drug, even without having any medical need. You may even become angry or frustrated when you are unable to acquire the drug.
  • Compulsive usage
    If you are addicted, you may continue to use codeine even when you no longer require it. You might go to extreme lengths to acquire a prescription – travelling to different doctors, or pharmacies.
  • Withdrawal
    Withdrawal is a hallmark of physical dependence and addiction and if you are addicted to codeine, you will experience withdrawal symptoms when you are no longer able to use the drug anymore.

Additional signs of codeine addiction:

  • Loss of appetite and weight loss
  • Nausea and vomiting
  • Less interest in previously enjoyed activities
  • Cold sweats, clammy hands and feet
  • Poor physical co-ordination
  • Confusion
  • Mood swings
  • Changes in sleeping patterns

Long-term effects

Chronic codeine abuse may give rise to potentially life-threatening side-effects. These side-effects vary and could be any combination of the following:

Codeine withdrawal

While codeine withdrawal symptoms are very uncomfortable, they are usually not life-threatening.

Withdrawal symptoms can include:

  • Mood swings
  • Restlessness, insomnia
  • Runny nose, watery eyes
  • Nausea, stomach cramps, vomiting
  • Diarrhoea
  • Loss of appetite and weight loss
  • Aches and pains

Getting help from Tabor Group

If you are concerned about your own, or a loved one’s use of codeine, make an enquiry to Tabor Lodge in confidence. A discussion can take place that starts you getting the help you need to come to terms with the difficulties codeine is causing for you and your relations. We can help you recover in a healthy, friendly and non-judgmental environment. Don’t hesitate to contact one of our Tabor Group counsellors today at +353 (21) 488 7110 or Email Us and we can help you

 

 

VHI LAYA GLO AVIVA CHKS Cork Chamber